Cholesterol is a fatty substance known as a lipid. It is vital for the normal functioning of the body. Cell membranes, hormones and vitamin D are created by your body using cholesterol. However, having too much cholesterol can create disastrous effects on the body and feeling pain in your arms could indicate your levels are dangerously high.
“High cholesterol itself doesn’t cause chest pain just by circulating in the blood,” Dr Tania Elliott says.
However, she adds when your arteries harden from cholesterol build-up, two things can happen.
One, your arteries can get so narrow over time that blood can’t flow well through the heart (can cause chest pain when you exert yourself or exercise).
Or two, the cholesterol plaque that builds up in your arteries suddenly ruptures, causing sudden chest pain and a heart attack.
Lloyds Pharmacy pharmacist Pareena Patel said: “High cholesterol is simply a condition associated with having too much cholesterol in your body, which is a fatty substance.
“High Cholesterol can be caused by eating too much fatty food, not exercising enough, being overweight and smoking and drinking excessively.
“It can result in your blood vessels getting blocked which means you are more likely to have heart problems or a stroke.
“High cholesterol does not usually show symptoms and you can only find out if you have it from a blood test which may need to be done by your GP or pharmacist.”
The first step in reducing your cholesterol is to maintain a healthy, balanced diet, said the NHS.
The health body continued: “It’s important to keep your diet low in fatty food.
“You can swap food containing saturated fat for fruit, vegetables and wholegrain cereals. This will also help prevent high cholesterol returning.
“Other lifestyle changes, such as taking regular exercise and giving up smoking, can also make a big difference in helping to lower your cholesterol.
“If these measures don’t reduce your cholesterol and you continue to have a high risk of developing heart disease, your GP may prescribe a cholesterol-lowering medication, such as statins.”
Published at Mon, 07 Sep 2020 19:04:45 +0000